Hail, Midland
- When
- April 23, 4:18 PM CST
- Where
- Midland County, Greenwood
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.000, -101.920
A southern stream shortwave trough approaching southwestern Texas enhanced thunderstorm development along and east of the dryline. Deep layer shear was quite strong and allowed a tornado to develop in Mitchell county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A southern stream shortwave trough approaching southwestern Texas enhanced thunderstorm development along and east of the dryline. Deep layer shear was quite strong and allowed a tornado to develop in Mitchell county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 23, 3:12 PM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
412 PM CDT MON APR 23 2007
.SHORT TERM...
VIGOROUS UPPER LEVEL STORM SYSTEM APPROACHING FOUR CORNERS THIS
EVENING WILL TIGHTEN UP MID LEVEL HEIGHT GRADIENTS THROUGH THE
OVERNIGHT. A HIGH WIND WARNING WILL CONTINUE FOR THE MOUNTAINS
THROUGH TONIGHT.
DRYLINE BECOMING ESTABLISHED FROM THE PANHANDLE THROUGH THE CENTRAL
PERMIAN BASIN. CAPES RUNNING IN EXCESS OF 2000 EAST OF THE DRYLINE
WITH WEAK CAPPING...ACCORDING TO LAPS ANALYSIS. MOISTURE CONTINUING
TO SLOWLY MIX OUT RESULTING IN DECREASING INSTABILITY...AND
CONVERGENCE ON SOUTHERN END OF THE DRYLINE IS WEAK. HIGH CLOUD
SHIELD ALSO INHIBITING STRONG SURFACE HEATING. AS A RESULT
THUNDERSTORMS WILL HAVE SOME DIFFICULTY INITIATING IN SOUTHWEST
TEXAS...THOUGH COULD STILL SEE AN ISOLATED THUNDERSTORM OR TWO.
DUE TO SIGNIFICANT INSTABILITY AND MODERATE SHEAR ALONG AND EAST OF
THE DRYLINE...ANY STORMS THAT DEVELOP COULD EXHIBIT SOME
ORGANIZATION AND THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY
WINDS. STRONGER THUNDERSTORMS ARE MORE LIKELY OVER THE NORTHEAST
PARTS OF THE AREA...INCLUDING SCURRY AND MITCHELL COUNTIES.
ONE FLY IN THE OINTMENT IS SHORT WAVE ABOUT THE CROSS THE RIO GRANDE
INTO FAR WEST TEXAS. APPEARS FEATURE ON WATER VAPOR IMAGERY IS
SHEARING AS IT MOVES NORTHEAST...SO EXPECT INFLUENCE TO BE MINIMAL.
THIS DISTURBANCE MAY ENHANCE THUNDERSTORM DEVELOPMENT OVER NORTHEAST
ZONES BY LATE EVENING.
.LONG TERM...
PRESSED FOR TIME SO THIS WILL BE SHORT. AFOREMENTIONED UPPER STORM
SYSTEM WILL EJECT EAST TOMORROW OUT OVER THE CENTRAL PLAINS STATES.
A STRONG MID LEVEL HEIGHT GRADIENT AND A DEEPENING SURFACE LOW OVER
WESTERN KANSAS WILL BRING ANOTHER HIGH WIND EVENT TO MUCH OF THE
AREA TUESDAY. GULF MOISTURE WILL BE SWEPT EAST QUICKLY AFTER
SUNRISE...ENDING CONVECTIVE CHANCES ACROSS EASTERN ZONES. SURFACE
WINDS WILL DIMINISH AFTER SUNSET TUESDAY WITH PBL DECOUPLING AND A
WEAKENING SURFACE PRESSURE GRADIENT. A SURFACE COLD FRONT WILL
THEN SWEEP SOUTH ACROSS THE SOUTHERN HIGH PLAINS AROUND MIDNIGHT...
AND WHILE TEMPERATURES WILL NOT BE THAT COLD BEHIND THIS BOUNDARY...
A GAP FLOW EVENT LOOKS LIKELY THROUGH GUADALUPE PASS DURING THE
EARLY MORNING HOURS WEDNESDAY.
THEREAFTER...SHORTWAVE RIDGING ALOFT OVER THE SOUTHERN AND CENTRAL
PLAINS IS FORECAST BY A CONSENSUS OF THE MODEL SOLUTIONS. THE 12Z
GFS RUN SHOWS AMPLIFICATION OF A SHORTWAVE TROUGH OVER THE
CENTRAL ROCKIES FRIDAY...AND THIS SOLUTION IS NOT SUPPORTED BY THE
REMAINDER OF THE MODEL SOLUTIONS. HAVE STAYED PRETTY CLOSE TO THE
06Z GFS RUN WHICH DOES NOT INDICATE AS MUCH AMPLIFICATION AS ITS
SUBSEQUENT RUN. AFTER A BRIEF COOLDOWN WEDNESDAY...TEMPERATURES
WILL RETURN TO NORMAL OR PERHAPS SLIGHTLY ABOVE THROUGH THE WEEKEND
WITH LITTLE CHANCE OF RAIN.
&&
.FIRE WEATHER...
RED FLAG CONDITIONS CONTINUE OVER THE MOUNTAINS AT PRESENT AND
SHOULD PERSIST UNTIL MODEST RH RECOVERY TONIGHT KICKS RH VALUES
ABOVE 15 PERCENT. AS DRY AIR AND STRONG 20 FOOT WINDS SPREAD EAST
ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TUESDAY...
RED FLAG CONDITIONS ARE EXPECTED BY MID MORNING OVER THE MOUNTAINS...
WITH CONDITIONS SPREADING EAST ACROSS THE PLAINS DURING THE
AFTERNOON. TERRELL COUNTY LOOKS TO BE SPARED ALL THIS AS RH
READINGS THERE STAY UP ABOVE 15 PERCENT. 10 AND 100 HOUR FUELS ARE
QUITE DRY AND FIRE DANGER IS HIGH WEST OF THE 103RD MERIDIAN. EAST
OF THERE...GREENUP AND HIGHER RH READINGS SUGGEST LESS OF A FIRE
DANGER THREAT...BUT GIVEN THE WINDS AND LOW RH READINGS...FINE AND 10
HOUR FUEL CURING WILL BE OPTIMIZED TUESDAY...AND THUS WEVE
UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING. FIRE
WEATHER CONDITIONS IMPROVE SOMEWHAT WEDNESDAY...WHILE WETTING
RAINS ARE NOT FORECAST...NEITHER ARE STRONG 20 FOOT WINDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 61 84 51 75 / 20 10 10 0
CARLSBAD NM 57 81 50 78 / 0 0 10 0
DRYDEN TX 63 86 56 86 / 10 10 10 0
FORT STOCKTON TX 60 83 53 81 / 0 10 10 0
GUADALUPE PASS TX 51 74 49 74 / 0 0 0 0
HOBBS NM 56 79 46 75 / 0 10 10 0
MARFA TX 49 75 44 76 / 0 10 0 0
MIDLAND INTL AIRPORT TX 59 82 49 77 / 20 10 10 0
ODESSA TX 59 82 50 77 / 20 10 10 0
WINK TX 59 85 49 83 / 0 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
RED FLAG WARNING FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT TUESDAY
FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
WIND ADVISORY FROM 9 AM TO 9 PM MDT TUESDAY FOR THE FOLLOWING
ZONES...CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...NORTHERN
LEA COUNTY...SOUTHERN LEA COUNTY.
TX...RED FLAG WARNING FROM 2 PM CDT /1 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...MARFA
PLATEAU...PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 10 PM CDT /9 PM
MDT/ TUESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND
HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 4 PM CDT /3 PM MDT/ THIS AFTERNOON TO 10
PM CDT /9 PM MDT/ TUESDAY FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
WIND ADVISORY FROM 10 AM TO 10 PM CDT TUESDAY FOR THE FOLLOWING
ZONES...ANDREWS...GAINES...LOVING...REEVES COUNTY AND UPPER
TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
&&
05/70HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT MON APR 23 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 226 PM CDT MON APR 23 2007 /126 PM MDT MON APR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT POTENTIALLY DAMAGING WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON THROUGH TONIGHT. SUSTAINED WINDS OF 40 TO 50 MPH WITH GUSTS TO NEAR 70 MPH ARE POSSIBLE. VERY DRY CONDITIONS WILL COMBINE WITH THE STRONG WINDS TO CREATE A SIGNIFICANT FIRE HAZARD THROUGH THE EARLY EVENING ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS REGION AND FROM THE MOUNTAINS OF WEST TEXAS TO THE PRESIDIO VALLEY. A RED FLAG WARNING IS IN EFFECT FOR THOSE AREAS THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG WINDS ARE EXPECTED TO CONTINUE IN THE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH MID EVENING TUESDAY. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE DAVIS AND GUADALUPE MOUNTAINS FOR WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO 70 MPH. A WIND ADVISORY IS IN EFFECT TUESDAY FOR THE ADJACENT PLAINS OF SOUTHEAST NEW MEXICO...THE WESTERN PERMIAN BASIN...THE UPPER TRANS PECOS AND CULBERSON COUNTY FOR WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH. VERY DRY CONDITIONS AND STRONG WINDS WILL RESULT IN CONTINUING CRITICAL FIRE WEATHER CONDITIONS TUESDAY. A RED FLAG WARNING IS IN EFFECT FOR ALL BUT TERRELL COUNTY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
The Midland/Odessa radar (KMAF), 26 km away, was scanning. The volume nearest the first event began at 22:18 UTC.
11 hail, 1 tornado, 1 flash flood. Local standard time, as filed.
Penny to nickel size hail was covering Interstate 20 northeast of Stanton.
Golfball size hail fell at the intersection of Texas Highway 208 and Airport Road.
Golfball size hail fell at the airport.
A damage survey conducted by the National Weather Service determined that a tornado touched down just north of the intersection of Interstate 20 and southbound Texas Highway 208 near Colorado City and continued to parallel the Interstate to just northwest of Loraine.|This tornado remained over open fields inaccessible by roadways at its maximum intensity. Some damage found to a field irrigation system, power poles, including those near the intersection of Farm to Market Road 1899 and Interstate 20, vegetation, and damage to an Interstate 20 sign for exit 223 led the damage survey team to assign an EF0 rating to this tornado.
Golfball size hail fell two miles north of Lone Wolf Mountain.
Flash flooding caused the closure of portions of Farm to Market Road 1992 and Texas Highway 208 north of Colorado City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22874, 22875, 22876, 22877, 22878, 22879, 22880, 22881, 22882, 22883, 22994, 22884, 38940.